Skip to content

    Pain Management Health Center

    Font Size
    A
    A
    A

    More Tylenol Overdoses, Liver Failure

    Researchers Find Rise in Liver Failures Due to Too Much Tylenol

    Accidental Overdoses

    The patients who unintentionally took too much Tylenol had some things in common.

    More than a third (38%) simultaneously took at least two products containing acetaminophen. An example might be a combination medication such as Sudafed Severe Cold or Tylenol Cold & Flu.

    Tylenol's web site tells patients taking more than one over-the-counter medication to check the products' active ingredients.

    "Do not take two medicines with the same active ingredient at the same time unless instructed to do so by your doctor, pharmacist, or other healthcare professional," states Tylenol's web site.

    In addition, nearly two-thirds of the patients who unintentionally overdosed were also taking drugs containing narcotics, the study shows. Some commonly prescribed narcotic medications containing acetaminophen include Percocet, Vicodin, and Lortab.

    Most patients (79%) said they were taking the medication(s) for pain relief.

    Researchers' Conclusions

    The FDA predicts 458 deaths per year in the U.S. from acetaminophen-related acute liver failure, note Larsen and colleagues.

    They suggest more education for doctors, pharmacists, and consumers about avoiding acetaminophen overdoses.

    Second Opinion

    An editorial in the journal notes that the study broadly defined acetaminophen-related acute liver failure.

    "The adoption of these broader criteria almost certainly resulted in the inclusion of some cases that were not truly related to acetaminophen," writes editorialist John O'Grady, MD, FRCPI.

    O'Grady didn't work on Larsen's study. He's a hepatologist (liver specialist) with the Institute of Liver Studies at King's College Hospital in London.

    O'Grady adds that the patients' liver tissue wasn't examined. Still, he states that the study "establishes the need for greater circumspection with regard to the possible role of acetaminophen in the causation of liver failure."

    O'Grady predicts "potential benefits" from educational initiatives about safe use of acetaminophen.

    He also notes that "huge numbers of patients [take] acetaminophen with good effects and in the absence of any adverse event."

    1 | 2

    Today on WebMD

    pain in brain and nerves
    Top causes and how to find relief.
    knee exercise
    8 exercises for less knee pain.
     
    acupuncture needles in woman's back
    How it helps arthritis, migraines, and dental pain.
    chronic pain
    Get personalized tips to reduce discomfort.
     
    illustration of nerves in hand
    Slideshow
    lumbar spine
    Slideshow
     
    Woman opening window
    Slideshow
    Man holding handful of pills
    Video
     
    Woman shopping for vegetables
    Slideshow
    Sore feet with high heel shoes
    Slideshow
     
    acupuncture needles in woman's back
    Slideshow
    man with a migraine
    Slideshow